Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 53, NWS Topeka, KS

July 4, 2007Jackson County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 4, 2007, 1:26 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2007, 1:26 PM CDT (18:26 UTC)
Expired
Jul 4, 2007, 2:00 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jackson County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 1:30 PM CDTHAIL 15 N Emmett, KSREPORTED BY A ST MARYS PD SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1411 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 041825
SVRTOP
KSC085-149-041900-
/O.NEW.KTOP.SV.W.0053.070704T1826Z-070704T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
126 PM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS...
  EAST CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 200 PM CDT

* AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
  MILES NORTHWEST OF EMMETT...OR ABOUT 28 MILES NORTHEAST OF
  MANHATTAN...MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EMMETT...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3946 9598 3939 9621 3923 9621 3925 9592

$$
2 follow-up statements
000 
WWUS53 KTOP 041845
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
145 PM CDT WED JUL 4 2007

KSC085-149-041900-
/O.CON.KTOP.SV.W.0053.000000T0000Z-070704T1900Z/
JACKSON-POTTAWATOMIE-
145 PM CDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EAST CENTRAL POTTAWATOMIE AND WEST CENTRAL JACKSON COUNTIES...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR EMMETT...OR ABOUT 27 MILES EAST OF MANHATTAN...MOVING
SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
EMMETT.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3942 9599 3938 9616 3923 9621 3925 9592

$$
000 
WWUS53 KTOP 041902
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
202 PM CDT WED JUL 4 2007

KSC085-149-041912-
/O.EXP.KTOP.SV.W.0053.000000T0000Z-070704T1900Z/
JACKSON-POTTAWATOMIE-
202 PM CDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POTTAWATOMIE AND
WEST CENTRAL JACKSON COUNTIES HAS EXPIRED...

AT 202 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT VERY HEAVY RAIN...HAIL UP TO THE SIZE OF 
PENNIES...AND GUSTY WINDS WERE LIKELY FROM THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3942 9599 3938 9616 3923 9621 3925 9592

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:07 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 4, 12:07 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT WED JUL 4 2007

.PREV DISCUSSION /348 AM WED JUL 4/...
LATEST WATER VAPOR AND RADAR SHOWING VORT MAX/POSSIBLE MCV DROPPING
SOUTHEAST THROUGH SOUTHWEST NE WITH ASSOCIATED CLUSTER OF CONVECTION
MAKING A RUN TOWARDS THE NORTH CENTRAL COUNTIES OF THE CWA. A
SHORTWAVE TROUGH EXTENDS NORTHEAST FROM THE CONVECTION INTO THE
UPPER MS VALLEY. THIS PORTION OF THE TROUGH IS HELPING TO PUSH A
COLD FRONT SOUTHWARD ACROSS EASTERN NE WITH SCT CONVECTION ALONG IT.
AN OUTFLOW BOUNDARY PUSHING EASTWARD TOWARDS NORTHCENTRAL COUNTIES
IS AIDING EASTWARD PROGRESS OF CONVECTION...BUT WARMER TEMPS ALOFT
IS WEAKENING IT AS WELL. WILL KEEP HIGHER POPS THIS MORNING ACROSS
THE NORTHERN CWA IN CLOSER PROXIMITY TO CNTRL KS CONVECTION AND
WHICH WILL BE IMPACTED EARLY THIS MORNING WITH FROPA. CLOUD COVER
WITH CONVECTION TO THE NORTH AND WEST WILL LIMIT HEATING THIS
MORNING...BUT MID LEVEL COOLING WILL ALSO WEAKEN CAPPING ACROSS THE
NORTH AND STEEPEN LAPSE RATES SO ADDITIONAL DEVELOPMENT ALONG THE
FRONT BEFORE NOON IS POSSIBLE WITH SHORTWAVE APPROACHING. THIS WILL
BE THE TREND SOUTHWARD ACROSS THE CWA INTO THE AFTERNOON WITH
HEATING AND FURTHER DESTABILIZATION...BUT CONVECTIVE TRENDS ACROSS
THE NORTHERN COUNTIES SHOULD BE DECREASING AS THE AFTERNOON
PROGRESSES. ALTHOUGH INSTABILITY IS STRONG...LACK OF STRONGER SHEAR
WOULD SUGGEST THAT SEVERE THREAT WILL BE LIMITED...WITH STRONG GUSTY
WINDS...BRIEF VERY HEAVY RAIN AND MAYBE SOME HAIL WILL BE THE
PRIMARY THREATS. DO NOT EXPECT ANY HEAVY RAINFALL TO BE PROLONGED
ENOUGH OR WIDESPREAD ENOUGH TO WARRANT A WATCH ACROSS THE SOUTHERN
PORTIONS OF THE CWA WHERE FLOODING RECENTLY OCCURRED.

FOR TONIGHT...AS FRONT MOVES SOUTHWARD THE BETTER CHANCES FOR
CONVECTION WILL SHIFT TO THE SOUTHERN CWA...MAINLY IN THE EVENING
BEFORE SUNSET. HAVE REMOVED POPS ACROSS THE NORTHERN CWA...THEN WENT
DRY ALL AREAS FOR THURSDAY AS DRIER AIR TRIES TO EDGE INTO THE CWA
AND FOCUS FOR PRECIP CHANCES ACROSS THE SOUTH DIMINISHES. FEW
CHANGES MADE TO TEMPS TONIGHT OR ON THURSDAY WITH LIGHT WINDS IN THE
WAKE OF THE WEAK FRONT. WITH MORE SUN AND WARMER 850 TEMPS MANY
AREAS...HIGHS INTO THE LOWER 90S MOST AREAS LOOKS GOOD.

AS UPPER RIDGE IN THE WESTERN U.S. BUILDS EASTWARD INTO THE WEEKEND
AND WARMER TEMPS ALOFT ADVANCE EASTWARD AS WELL...HIGHS IN THE 90S
THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK IN THE
CURRENT LOOK ON TRACK. LITTLE OF NO CHANGE MADE TO FORECAST BEYOND
SATURDAY.

&&

.AVIATION...UPDATED
MAIN CHALLENGE WITH FCST IS WHETHER TO INCLUDE TS. 17Z SFC ANALYSIS
INDICATES FRONTAL BOUNDARY IS SOMEWHERE IN THE VCNTY OF THE KS
RIVER. AN OUTFLOW BOUNDARY HAD PUSHED AHEAD EARLIER THIS MORNING.
WITH MOST OF THE LOW LEVEL CONVERGENCE ALONG THIS OUTFLOW...CU FIELD
HAS DEVELOPED ACROSS EAST CENTRAL KS. THIS MAY BE WERE THE MORE
ORGANIZED CONVECTION TAKES PLACE...NEAR THE I-35 CORRIDOR. THEREFORE
WILL CONTINUE WITH VCTS ONLY AT FOE...TOP AND MHK. GIVEN CAPES
GREATER THAN 2000 J/KG...WOULD EXPECT DECENT INTENSITY WITH VSBY
FALLING TO AROUND 1SM AND CIGS BETWEEN 2-3 KFT WITHIN THE TS. LIGHT
WINDS THROUGH THE DEPTH OF THE TROPOSPHERE WOULD YIELD MEAN STORM
MOTIONS OF ABOUT 36008KT.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 4, 4:33 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT WED JUL 4 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-050945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
433 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND
PRIMARILY FOR AREAS SOUTH OF I 70 THIS EVENING. ALTHOUGH LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH ANY THUNDERSTORMS...
GUSTY WINDS AND SOME SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:28 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee32 min
Jul 4, 2:34 PM CDTTornado WarningTOPJackson, Shawnee11 min
Jul 4, 2:51 PM CDTSevere Thunderstorm WarningTOPJefferson39 min
Jul 4, 3:02 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee28 min
Jul 4, 3:31 PM CDTSevere Thunderstorm WarningTOPDouglas44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.